My son is 7 diagnosed severe ADHD/autistic traits. Been on couple of meds. He seems lonely at school, has angry outbursts at home and hardly sleeps. Do you think he needs another change of meds?

Alison - posted on 01/23/2009 ( 3 moms have responded )

2

28

0

Hi, my son was diagnosed with severe adhd/autistic traits when he was just 6. I found it very hard to deal with, felt like my world had been torn apart. Didnt want him on medication but was told it was only way to calm things down. Been on melphynidate (which was sprinkled onto food) - hated this as he wasnt with us at all - a complete zombie. I wanted my son back. He is now on concerta XL 25mg a day (8 hr lasting). He seems more like my son only he doesnt eat much, only gets hungry late at night, still has angry outbursts, especially towards his sister (can be quite violent) and cannot get him to bed at night. Not sure what to do next. Any advice appreciated. I feel so alone at times.

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

3 Comments

View replies by

Nicole - posted on 01/24/2009

17

0

1

If you are concerned about his appetite, there is a drug called mirtazapine, which helps increase hunger, which, it turn, helps with weight gain. My son is on 36 mg daily Concerta. He takes this additional prescription, given my his doctor. It helped add 6 lbs. within a month and a half. He was considered underweight.

Our son does not have troubles sleeping on this mg of Concerta, and, this other med does not affect sleep, at all. He takes his Concerta, around 6:30, in the morning. And, takes the mirtazapine at bedtime, 1/2 pill of 15 mg. Our son is labeled ADHD, with some traits of Asbergers, which, is a high functioning form of Autism. As, he has gotten older, which, he is now 9, he does well in class, grades, and interactions with peers. In the beginning, none of this was present. He was very introverted, very to him self, outbursts, uncontrolable behaviors, impulsive in his actions, a red thumb with his teachers-not cookie cutter and considered a problem, etc. Also, at his school, they are very proactive about helping him, and keeping him on track. He sees a resource teacher, 3 times a week, to go over studies his class goes over, so, he is taught the same material twice, but, in different ways, since, children with these issues, learn differently and possibly at a slower rate.

Alison - posted on 01/24/2009

2

28

0

Thanks for the advice.  He has been on this medication about 6 months although the dose he is on has only been for 3 months.  I understand he gets hungry after his meds wear off but it is usually 9-10 when he wants to eat.  Most nights I am lucky if he is asleep before midnight and can hardly wake him for school the following morning. Just fed up with his violence, he is always hurting his sister and it is making the whole house extremely stressful.  Sometimes I feel like walking away!! (although I never would as I know he needs me more than ever).



 

Carolyn - posted on 01/23/2009

15

46

4

most adhd meds will mess with a childs appetite and sleep patterns.  how long has he been on this last med?  If it has been more than 6 months I would talk to the doctor.  The eating late at night is because the medication has worn off and his appetite is returning.  I would suggest you let him eat something healthy.  Also, if he is still drinking milk and eating cheese, you might try weaning him off.  I was just telling another mom that the fats in dairy products can mess with ADHD children.  Try also to keep him as active as possible when he gets home from school.  Sitting all day and not being active will mess with the sleep patterns.  The more active the better the sleep.



Hope this helps



Carolyn

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms